Temporal arteritis

My friend went to her Gp who had been treating her for an ear infection for about 3 weeks . He referred her to an ENT consultant who told her she had Temporal Arteritis. Her symptoms were fatigue, fussy head , extreme pain left side by the ear. He told her to stop the steroids the Gp had given her as he wanted her to have some blood tests and a biopsy first . The bloods all came back normal ,still waiting for biopsy, she now doesn't know weather to take the steroids or not . She as left 3 messages with the secretary who still as not got back in touch. Any advice ?

8 Replies

  • Did your friend manage to get in touch with the doctor? The problem with taking steroids is that it can mask the symptoms, so this may well have been the reason your friend was told to stop the steroids.


  • Hi suzym2u,

    She had her bloods taken then restarted the steroids. She spoke to her Gp yesterday who was surprised she couldn't speak to a Dr. Her Gp is now referring her to a Rheumatologist. She is taking 30mg prednisolone with view to reducing . She paid for the first consultation with the ENT consultant as she is going to Canada at the end of August and wanted too know if she could fly .

    Thank you for replying, have a good day .

  • Has the appointment come through to see the Rheumatologist yet? It does sound as though your friend should be seen as soon as possible.


  • No, she phoned the rheumatology department and they said it would be about 6 weeks for an appointment . I was concerned her Gp was going to start reducing her steroids down already. She is going to Canada at the end of August .

  • Questions to ask: how many temporal artery biopsies has the surgeon conducted and what is their success rate, the infection rate, etc. What are the potential long term consequences of poorly treated temporal arteritis? What is causing the inflammation of this artery and has the cause affected other arteries?

  • Your friend should not wait for the Rheumatologists appt.

    Tell her to go to A&E and tell them exactly what is going on - they will treat it as a medical emergency which it is. Untreated GCA can and does lead to total or partial loss of vision and once that happens it is irreversible. Take no prisoners, get this problem sorted out today.

  • They thought I had temporal but guess what Wegeners is what I had Anca test positive. Carl

  • Yes go to emergency immediately. I had temporal arteritis as part of church-strauss syndrom and lost vision in my left eye completely and permanently. Don't stop the steroids. If they had given me steroids sooner, I would not have lost my vision. I started to have blurred and double vision and within a week I lost my vision. It came very suddenly during the night without any other warning except that my whole body was in pain due to Churg-Strauss, which was not yet diagnosed. I had been in the hospital for over a week in great pain as numerous doctors were trying to decide what was wrong with me. Twelve hours later, they gave me steroids intravenously, but it was too late for my eye. I did not have the arteral biopsy, but rather a heart biopsy as my heart was also affected ( inflammatory myocardis and mitral valve prolapse). I am doing fine two years later, with neuropathy In my right hand and both feet only. I feel I am very fortunate to be alive and being able to have a full life. I just came back from a wonderful ten day trip to Paris. Good luck to you. Take care.

You may also like...